Newly Discovered Dangers Associated With Cortisone Injections

Research has found that cortisone injections for hip and knee pain are not as safe as previously thought. 

A Boston University School of Medicine study has found that the treatment could lead to patient’s requiring total knee or hip replacements by speeding up a joints disintegration. Certain types of joint conditions can indicate a higher level of danger according to the study.

Research findings showed that 10 per cent of patients who received cortisone injections in their hips in 2018 suffered complications; 4 per cent of those receiving the injections into their knees also experienced complications.

Complications from the injections included stress fractures, the collapse of joints and even progressive osteoarthritis. 

The anti-inflammatory injections are often recommended by doctors to mask pain, and to treat osteoarthritis symptoms. They are commonly used by athletes to maintain high performance levels throughout an injury.

Dr Ali Guermazi, M.D., Ph.D., the leader of the study in the USA said:
“We’ve been telling patients that even if these injections don’t relieve your pain, they’re not going to hurt you. But now we suspect that this is not necessarily the case.”

“We are now seeing these injections can be very harmful to the joints with serious complications.”

He stated that patients considering the injections should be informed of the risks by their referring physician.

“What we wanted to do with our paper is to tell physicians and patients to be careful, because these injections are likely not as safe as we thought.” Said Dr Guermazi, a professor at Boston University School of Medicine and chief of radiology at the VA Boston Healthcare System.

The research, published in the online journal Radiology, concluded that patients with minimal signs of osteoarthritis visible on x-rays need to be closely monitored if the pain they experience is disproportionate to that indicated by the scan. According to researchers, these patients are at higher risk of experiencing destructive arthritis after the injections.

According to Dr Guermazi: “Physicians do not commonly tell patients about the possibility of joint collapse or subchondral insufficiency fractures that may lead to earlier total hip or knee replacement. This information should be part of the consent when you inject patients with intra-articular corticosteroids (like cortisone).”

Reference:
Kompel, A J, Roemer, F W, Murakami, A M, Diaz, L E, Cream, M D, Guermazi, A, 2019 “Intra-articular Corticosteroid Injections in the Hip and Knee: Perhaps Not as Safe as We Thought?”, Radiology, www.pubs.rsna.org.